MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122544
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Pain (1994); Metal Related Pathology (4530)
Date of Event 10/27/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a primary r3-tha construct had been implanted on the patient's left hip on (b)(6) 2011, the patient has sustained left hip pain and elevated cobalt ion levels in blood.A previous scan had revealed the possibility of loosening of the acetabular component although the patient is asymptomatic.There is no confirmation of a revision surgery or any other intervention for the left hip so far.Although this patient underwent revision surgery of the right hip components on (b)(6) 2022 listing the same symptoms as preoperative diagnosis, the contribution of the left hip prosthesis to the reported elevated cobalt levels could not be discarded.The patient is currently under continuous observation.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Corrected data: b6 (additional test results added).
 
Additional Manufacturer Narrative
Additional information: a2, d6a.Corrected data: b2, b3, b5, h6 (health effect - clinical code, health effect - impact code).
 
Event or Problem Description
It was reported that, after a primary r3-tha construct had been implanted on the patient's left hip on (b)(6) 2011, the patient sustained left hip pain and elevated cobalt ion levels in blood.A revision surgery was conducted on (b)(6) 2022 to treat this adverse event.During this procedure, the modular head and chrome-cobalt liner were explanted and replaced with a polyethylene liner and an oxinium femoral head.Intraoperatively, metallosis was found after the hip was exposed, and a full debridement of the dark gray - soft tissue was performed.Mild trunnion corrosion was noted upon removing the modular head.As the cup was noted to be well fixed, this device was left in situ.The patient was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed due to pain and elevated cobalt ion levels in blood.During this procedure, the acetabular liner, modular head and sleeve were explanted and replaced with a polyethylene liner and oxinium femoral head.Intraoperatively, metallosis was found after the hip was exposed, and a full debridement of the dark gray - soft tissue was performed.Mild trunnion corrosion was noted upon removing the modular head.The devices, used in treatment, were not available for analysis.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the devices concerned, however, as they are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It should be noted the implantation operative report indicated the acetabular component was implanted in 40 degrees of abduction and 10 degrees of anteversion.Additionally, the revision operative report noted, ¿the cup was in good overall position slightly neutral in anteversion.¿ however, the surgical technique (r3 acetabular system 71381395 rev0 02/10) indicates, ¿approximately 45° of abduction and 20° of anteversion for final position of the acetabular component.¿ the reported pain, elevated metal ions and intraoperative findings of dark gray discoloration and trunnion corrosion may be consistent with the reported ¿metallosis.¿ however, the clinical root cause of the reported clinical reactions cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a malperformance of the implant.The patient impact beyond the reported pain, revision and expected transient post-op convalescence period cannot be determined.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight and trauma to the joint replacement.Loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed due to pain and elevated cobalt ion levels in blood.During this procedure, the acetabular liner, modular head and sleeve were explanted and replaced with a polyethylene liner and oxinium femoral head.Intraoperatively, metallosis was found after the hip was exposed, and a full debridement of the dark gray - soft tissue was performed.Mild trunnion corrosion was noted upon removing the modular head.The devices, used in treatment, were not available for analysis.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for both devices; this will continue to be monitored via routine trending, however it should be noted that these parts are no longer sold.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It should be noted that the implantation operative report indicated the acetabular component was implanted in 40 degrees of abduction and 10 degrees of anteversion.Additionally, the revision operative report stated, ¿the cup was in good overall position slightly neutral in anteversion.¿ however, the surgical technique indicates, ¿approximately 45° of abduction and 20° of anteversion for final position of the acetabular component.¿ the reported pain, elevated metal ions and intraoperative findings of dark gray discoloration and trunnion corrosion may be consistent with the reported ¿metallosis.¿ however, the clinical root cause of the reported clinical reactions cannot be confirmed.It cannot be concluded the reported clinical reactions were associated with a malperformance of the implant.The patient impact beyond the reported pain, revision, and expected transient post-op convalescence period cannot be determined; however, post revision cobalt and chromium 4.0 and 2.6 ng/ ml respectively.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight and trauma to the joint replacement.Loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that left hip revision surgery was performed due to pain and elevated cobalt ion levels in blood.During this procedure, the acetabular liner, modular head and sleeve were explanted and replaced with a polyethylene liner and oxinium femoral head.Intraoperatively, metallosis was found after the hip was exposed, and a full debridement of the dark gray - soft tissue was performed.Mild trunnion corrosion was noted upon removing the modular head.The devices, used in treatment, were not available for analysis.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for both devices; this will continue to be monitored via routine trending, however it should be noted that these parts are no longer sold.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The intraoperative reported noted no soft tissue metallosis, bony ingrowth to cup, and mild trunnionosis.The clinical root cause of the reported pain, elevated metal ions, and trunnionosis cannot be confirmed, it cannot be concluded the reported clinical reactions were associated with a malperformance of the implant or implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, 3-months post revision cobalt and chromium were 2.2 and 2.9 ng/ ml respectively.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight and trauma to the joint replacement.Loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Corrected data: b5, b6, b7, e1, g2.
 
Event or Problem Description
It was reported that, after a primary r3-tha construct had been implanted on the patient's left hip on (b)(6) 2011, the patient sustained left hip pain and elevated cobalt ion levels in blood.A revision surgery was conducted on (b)(6) 2022 to treat this adverse event.During this procedure the modular head was explanted and replaced with an oxinium femoral head.Intraoperatively, metallosis was found after the hip was exposed, and a full debridement of the dark gray - soft tissue was performed.Mild trunnion corrosion was noted upon removing the modular head.As the cup was noted to be well fixed, this device was left in situ.The patient was transferred to the recovery room in stable condition.Latest test results on (b)(6) 2022 showed a reduction of metals in blood (chromium = 2.8 ng/ml, cobalt = 5.0 ng/ml).

Brand Name
HEMI HEAD44MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15785887
Report Number3005975929-2022-00484
Device Sequence Number3009940
Product Code KWL
UDI-Device Identifier00885556070994
UDI-Public885556070994
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/30/2015
Device Catalogue Number74122544
Device Lot Number10EW06215
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2022
Supplement Date Received by Manufacturer12/27/2022
12/27/2022
01/10/2023
03/31/2023
06/29/2023
07/17/2023
Initial Report FDA Received Date11/12/2022
Supplement Report FDA Received Date12/30/2022
01/05/2023
01/10/2023
04/04/2023
07/11/2023
07/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/31/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71306113 / LOT: 11BM13530; PN: 71332530 / LOT: 11EM14202; PN: 71335556 / LOT: 11EM09231; PN: 71336530 / LOT: 11CT05252; PN: 74222300 / LOT: 10CT40672
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age71 YR
Patient SexMale
Patient Weight92 KG
Patient EthnicityNon Hispanic
Patient RaceWhite